Texas, 2023Tornado and Damaging Winds in Texas, September 15 to 16, 2023
September 15 to 16, 2023 · NWS BRO · 3 events in 3 counties and zones
A stationary cold front located north of the Rio Grande Valley and Deep South Texas provided enough lift to bring a Mesoscale Convective System into the area the evening of September 15th and energize the sea breeze the afternoon of September 16th. Over half of the power customers in Jim Hogg County lost power due to a strong to severe storm the evening of September 15th and it also produced…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary cold front located north of the Rio Grande Valley and Deep South Texas provided enough lift to bring a Mesoscale Convective System into the area the evening of September 15th and energize the sea breeze the afternoon of September 16th. Over half of the power customers in Jim Hogg County lost power due to a strong to severe storm the evening of September 15th and it also produced rainfall totals anywhere between 4 to 5 inches. The afternoon of September 16th saw the sea breeze develop several showers and storms along it, a few of which produced strong to severe storms including measured wind gusts of 70 to 75 mph in Harlingen and a landspout near La Villa in eastern Hidalgo County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 15, 5:54 PM CST, 5 hours 1 minute earlier.
Area forecast discussion, Sep 15, 5:54 PM CST, 5 hours 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
654 PM CDT Fri Sep 15 2023
...New AVIATION...
.SHORT TERM...
(Tonight through Saturday night)
Issued at 235 PM CDT Fri Sep 15 2023
The persistent mid-level ridge over North Mexico will weaken or
break down a bit heading into the beginning of the weekend, with a
shortwave disturbance working south into the brush country by early
Saturday before working east through the day. This will bump up rain
chances and will bring a break in the heat on Saturday. PWAT values
will surge above 2 inches tomorrow with the shortwave, exceptionally
high for this time of year.
The vast majority of the CWA will continue in a general thunderstorm
outlook through Saturday, and the northwest corner of the CWA
(Zapata County) will catch a marginal risk of excessive rainfall
through Saturday morning. A stalled front will linger over Central
Texas today, providing a focus for efficient rain producing storms
later today, some of which could drift south into parts of the CWA
after midnight. As the system or remnant boundaries work through the
Rio Grande Valley on Saturday, along with the transiting short wave
trough, the sea breeze may help initiate additional storms or
boundaries for storms to develop across through Saturday afternoon
and evening. The NBM paints robust rain chances on Saturday and some
locations could see a quick inch of rain.
High temps on Saturday will for the most part stay at or below the
century mark. High dew points will support 105 to 110 degree heat
index values, however, but below heat advisory criteria. Low risk of
rip currents and muted fire weather threat.
&&
.LONG TERM...
(Sunday through next Friday)
Issued at 235 PM CDT Fri Sep 15 2023
Key Messages:
- Precipitation chances decrease beyond Sunday.
- Temperatures trend warmer through the upcoming week.
A frontal boundary is still expected to stall near/over the CWA by
Sunday and should continue to help produce numerous showers and
thunderstorms across the district through the day as PWATs remain
around or just above 2 inches. Rain chances begin to gradually
decrease by Monday as the front boundary weakens and dissipates
and PWATs decrease. Weak troughing/shortwave troughing over South
Texas will maintain isolated to scattered precipitation chances
on Monday and Tuesday, and possibly even into Wednesday. However,
best chances will remain along the immediate coast and offshore
as mid-level ridging begins to build in over Texas by mid-late
week. NBM continues to embellish PoPs and thus have generally
decreased these through much of the long-term period.
Despite the frontal boundary in the vicinity, increased precip.
chances, and increased cloud cover this weekend, above normal
temperatures will persist through the period. In fact,
temperatures are expected to trend warmer through the upcoming week.
Highs reaching the upper 90s/near triple digits will become
common again by Wednesday as mid/upper-level ridging begins to
rebuild over South Texas. One silver lining will be slightly lower
dewpoint temperatures (in comparison to previous weeks/months).
The lower dewpoints should help keep heat indices below Heat
Advisory criteria, though max values will still climb between
105-110F each afternoon, especially between Wednesday and Friday.
&&
.AVIATION...
(00Z TAFS)
Issued at 651 PM CDT Fri Sep 15 2023
VFR will prevail at the aerodromes through the next 24 hours. A
TEMPO has been included for the aerodromes for Saturday afternoon
due to the threat of convection at that time.
&&
.MARINE...
Issued at 235 PM CDT Fri Sep 15 2023
Now through Saturday Night...High pressure over the Gulf of Mexico
will support light to moderate/breezy southeast to south winds and
low to moderate seas early in the forecast. SCEC conditions will be
possible on the Laguna through this evening. A front will push into
the area over the weekend, and winds may shift to northeast or east
Saturday night through Monday. Isolated to scattered showers and
thunderstorms will be possible through the short term forecast.
Sunday through Thursday...Mostly favorable conditions will
prevail through much of the period as surface high pressure
remains anchored across the Gulf of Mexico. Winds are expected to
weaken Sunday as a frontal boundary drifts southward over the
waters. Scattered to numerous showers and isolated to scattered
thunderstorms will continue Sunday as deep moisture arrives and
lingers across the area along the stalled front. Isolated to
scattered showers and thunderstorms will linger across the waters
through midweek. Wave heights will range between 1-3 feet across
the Gulf waters through the period.
&&
.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE 80 95 79 91 / 40 60 70 70
HARLINGEN 77 96 74 92 / 40 60 70 60
MCALLEN 79 99 76 94 / 40 60 70 60
RIO GRANDE CITY 78 99 74 91 / 40 60 80 60
SOUTH PADRE ISLAND 82 89 80 87 / 60 60 80 70
BAYVIEW/PORT ISABEL 79 93 76 91 / 50 70 70 70
&&
.BRO WATCHES/WARNINGS/ADVISORIES...None.
&&
Hazardous weather outlook, Sep 15, 3:16 PM CST, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
416 PM CDT Fri Sep 15 2023
TXZ248>255-351-353>355-451-454-455-162130-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
416 PM CDT Fri Sep 15 2023
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Heat Index values will range between 105 to 110 degrees Saturday
and again next Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-162130-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
416 PM CDT Fri Sep 15 2023
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated to scattered thunderstorms are possible over the Gulf
waters Saturday through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Sep 15, 8:59 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Brownsville TX
959 PM CDT Fri Sep 15 2023
TXZ248-160400-
Zapata TX-
959 PM CDT Fri Sep 15 2023
...A strong thunderstorm will impact portions of northern Zapata
County through 1100 PM CDT...
At 958 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of El Cenizo, or 15 miles north of San Ygnacio,
moving southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
San Ygnacio.
This includes US Highway 83 between mile markers 738 and 758.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2709 9943 2711 9944 2713 9943 2715 9944
2716 9943 2721 9943 2722 9944 2725 9944
2727 9945 2732 9937 2727 9933 2727 9916
2708 9904 2695 9939 2698 9938 2702 9942
2701 9943 2702 9945 2706 9945
TIME...MOT...LOC 0258Z 331DEG 17KT 2726 9937
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
58-ReeseSpecial weather statement, Sep 15, 9:59 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1059 PM CDT Fri Sep 15 2023
TXZ248>250-160500-
Brooks TX-Jim Hogg TX-Zapata TX-
1059 PM CDT Fri Sep 15 2023
...Strong thunderstorms will impact portions of northern Jim Hogg,
northwestern Brooks and Zapata Counties through MIDNIGHT CDT...
At 1058 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Benavides to 7 miles west of South Fork Estates
to near Zapata County Airport. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Zapata, Hebbronville, San Ygnacio, Bustamante, Medina, Zapata High
School, Randado, Zapata Middle School, South Fork Estates, and Zapata
County Public Library.
This includes US Highway 83 between mile markers 738 and 770.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2734 9852 2727 9852 2726 9831 2724 9830
2700 9870 2685 9921 2687 9932 2692 9932
2693 9938 2698 9938 2702 9945 2718 9943
2727 9945 2732 9937 2727 9932 2727 9880
2735 9880 2734 9859 2736 9859 2736 9855
TIME...MOT...LOC 0358Z 267DEG 37KT 2761 9839 2729 9885 2704 9927
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
58-ReeseThunderstorm Wind, Jim Hogg
- When
- September 15, 10:55 PM CST to 11:10 PM CST
- Where
- Jim Hogg County, Hebbronville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 27.320, -98.680
A complex of showers and storms moved through Jim Hogg County the evening of September 15th into the very early morning hours of September 16th. According to utility companies, over half of their customers lost power during the event. Unfortunately, this led to the AWOS in Hebbronville to stop reporting shortly before the worst of the storm arrived. Before it went offline, the AWOS station recorded a gust of 38 mph. The combination of the number of power outages coupled with radar data was used a guide for this event.
Tornado, Hidalgo
- When
- September 16, 2:14 PM CST to 2:15 PM CST
- Where
- Hidalgo County, 0.57 mi SE of La Villa to 0.59 mi SE of La Villa
- Rating
- EFU
- Path length
- 0.04 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 26.294, -97.914
A member of the public shared video of a landspout just east of La Villa. This landspout formed along the leading edge of an outflow boundary that raced through the Lower Rio Grande Valley the afternoon of September 16th. According to the member of the public who shared video of the event, it only last a minute or so and didn't appear to cause any damage as it was near the levee just east of La Villa.
Thunderstorm Wind, Cameron
- When
- September 16, 3:08 PM CST to 3:19 PM CST
- Where
- Cameron County, 0.38 mi WSW of (Hrl)rio Grande Arpt
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 26.227, -97.655
The Valley International Airport ASOS in Harlingen recorded two wind gusts in excess of 70 mph the afternoon of September 16th in association with a downburst. The first gust over 70 mph occurred at 4:08PM CDT with a wind direction from the northwest. The second gust of 74 mph happened 11 minutes later from the east-southeast, indicating the downburst moved southeast over the ASOS. There were a few reports of a few downed tree limbs and a fence that was partially blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, September 15, 20235 events
- Flash Flooding and Damaging Wind in Texas, September 15, 2023$3,000 · 52 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 15, 20234 events
- Hail and Damaging Winds in Texas, September 15 to 16, 20232.75 in hail · 4 events
- Flood and Hail in Texas, September 15, 20231 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 15, 20233 events
- Flash Flood and Damaging Wind in Texas, September 15, 2023$2,000 · 55 kt wind · 2 events
- Flash Flooding in Texas, September 15, 20232 events
- Flash Flood in Georgia, September 15, 20231 event
- Waterspout in Gulf of Mexico, September 15, 20231 event
- Hail in New Mexico, September 15, 20231 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121525, 1121518, 1121513.